Alert archive / Alabama / Wind Advisories in 2019

Wind Advisory 3, NWS Birmingham, AL

March 13, 201922 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Mar 13, 2019, 9:46 PM CDT for 22 counties in Alabama. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Mar 13, 2019, 9:46 PM CDT (02:46 UTC)
Expired
Mar 14, 2019, 6:00 PM CDT
In force
20 hr
Issued by
NWS Birmingham, AL
All 22 counties

Bibb County, AL, Blount County, AL, Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Randolph County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 41 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.8 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2019-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2019-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

127 
WWUS74 KBMX 140246
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
946 PM CDT Wed Mar 13 2019

...GUSTY CONDITIONS WEST OVERNIGHT...

ALZ011>015-022-023-030-031-141200-
/O.NEW.KBMX.WI.Y.0003.190314T0246Z-190314T1200Z/
Marion-Lamar-Fayette-Winston-Walker-Pickens-Tuscaloosa-Sumter-
Greene-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Carrollton, Tuscaloosa, Livingston, 
and Eutaw
946 PM CDT Wed Mar 13 2019

...WIND ADVISORY IN EFFECT UNTIL 7 AM CDT THURSDAY...

The National Weather Service in Birmingham has issued a Wind
Advisory, which is in effect until 7 AM CDT Thursday. 

* TIMING...Through 7 am.

* WINDS...Sustained winds of 10 to 15 mph, a few gusts to 35 mph

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Additionally, entire trees with weak root systems may be blown
  down due to the moist nature of topsoil across the region. High
  profile vehicles should exercise caution. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 35 mph are expected.
Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$
1 follow-up statement
260 
WWUS74 KBMX 140801
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
301 AM CDT Thu Mar 14 2019

...WINDY CONDITIONS TODAY...

ALZ017>021-024>029-032-034-142300-
/O.EXB.KBMX.WI.Y.0003.000000T0000Z-190314T2300Z/
Blount-Etowah-Calhoun-Cherokee-Cleburne-Jefferson-Shelby-
St. Clair-Talladega-Clay-Randolph-Hale-Bibb-
Including the cities of Oneonta, Gadsden, Anniston, Centre, 
Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, 
Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, 
Greensboro, Moundville, and Centreville
301 AM CDT Thu Mar 14 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...

The National Weather Service in Birmingham has issued a Wind
Advisory, which is in effect until 6 PM CDT this evening. 

* TIMING...Through 6 pm.

* WINDS...Sustained winds of 10 to 15 mph, a few gusts to 35 mph

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Additionally, entire trees with weak root systems may be blown 
  down due to the moist nature of topsoil across the region. 
  High profile vehicles should exercise caution. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 35 mph are expected.
Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$

ALZ011>015-022-023-030-031-142300-
/O.EXT.KBMX.WI.Y.0003.000000T0000Z-190314T2300Z/
Marion-Lamar-Fayette-Winston-Walker-Pickens-Tuscaloosa-Sumter-
Greene-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Carrollton, Tuscaloosa, Livingston, 
and Eutaw
301 AM CDT Thu Mar 14 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* TIMING...Through 6 pm.

* WINDS...Sustained winds of 10 to 15 mph, a few gusts to 35 mph

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Additionally, entire trees with weak root systems may be blown 
  down due to the moist nature of topsoil across the region. 
  High profile vehicles should exercise caution. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 35 mph are expected.
Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Mar 13, 6:52 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Mar 13, 6:52 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
652 PM CDT Wed Mar 13 2019

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
Through Tonight.
And severe changes...

We will begin to see small rain chances return as early as this
evening in the far west. Better rain chances will begin to slowly
nudge into the west/northwest after midnight. As for temperatures,
we will be very mild tonight as warm advection from the Gulf of
Mexico streams into the state. Our lows tonight will be well above
normal and higher than our expected highs for most of Friday. Winds
will remain up with tight surface pressure gradients between our
two airmasses. We should remain below wind advisory criteria for
the most part.

There is little change in thinking for the severe for Thursday's
event, except to push back the impact start time from 1 PM to 3
PM in the northwest. For the central areas, we will delay the
start time from 4 PM to 6 PM. We will leave the threat area the
same as our instability areas are still on track. Still expecting
the system to lose intensity as we trek into the late night hours
as the front moves into the southeast half of the area. With all
of our hydrologic river points finally not in flood or at action
stage, we are in better shape to handle the upcoming expected
rainfall. The expected forecasted storm total rainfall from now
through Friday night indicates the largest swath along the I-59
corridor of around 1 to 1.5 inches. So, no flood watches are
planned at this time.

08

.LONG TERM...
Thursday and Thursday night:

A conditional risk of isolated to widely scattered severe storms,
including the potential for isolated tornadoes remains in the
forecast for Thursday. The extratropical cyclone that will undergo
rapid deepening over the Plains today will be gradually filling
on Thursday as it lifts northeastward through the Upper Midwest,
as it will be occluded and vertically stacked by this time. A
positively tilted mid/upper level trough axis will extend
southwestward from the cyclone to the Four Corners Region. Mid and
upper level southwesterly jets will be located on the southeast
flank of the trough/cyclone extending from Texas to Michigan. A
Pacific cold front will be crossing Mississippi, preceded by a
40-50kt LLJ. The QLCS currently marching across Texas will weaken
and then dissipate across Mississippi/far northwest Alabama by
early Thursday morning as it out-runs the instability and upper-
level support lifts north of the area. While high-res models
seemingly wash out any apparent outflow boundary from the feature,
will need to watch and see if it does in fact leave a boundary
and/or moisture axis somewhere as this could trigger storms
Thursday afternoon, or alternatively trigger showers that prevent
later destabilization.

Mid to upper 60s dew points will pool along the front, and with
strong southerly flow temperatures should warm well into the 70s.
This will result in the potential for CAPE values of 1000-1500
J/kg with mid-level lapse rates around 6.5 C/km. 50-60 kts of 0-6
km west-southwesterly bulk shear will be present. While the
surface cyclone will be weakening, its pressure will still be low
enough for pressures to fall across the NW half of Alabama in the
surface trough, keeping winds relatively backed, with SRH values
of 200-300 m2/s2. So we have instability, moisture, and shear, and
favorable values of various composite parameters based on those
variables. The big question mark will be a source of lift. 500mb
height tendencies will be fairly neutral, with little in the way
of upper-level jet dynamics. Convergence along the Pacific front
is relatively weak during the afternoon hours, with winds shifting
from SW to WSW along the front. There will be some broad warm air
advection present, potentially a weak impulse in the subtropical
jet, and daytime heating.

The weak forcing and shear vector orientation relative to the
front suggest a lack of upscale growth during the afternoon, with
initially semi-discrete cells potentially evolving into broken
lines. CAMs generally agree with this, with some small supercell
structures and weak updraft helicity present. Non convection-
allowing models generally indicate a bit more QPF, though it's
unclear if this would be convection or just showers that have a
stabilization effect (such as what happened last Saturday). All in
all, the environment is there for severe storms with isolated
tornadoes, but it will come down to what happens on the storm
scale, if updrafts are able to sustain themselves without being
sheared apart and can overcome some mid-level dry air. So the
severe threat remains conditional and coverage of severe storms
seems to be limited. The main threat seems to be isolated
tornadoes as the convective mode does not appear to favor damaging
wind. There is a few hundred J/kg in the hail growth zone, which
should be enough for sub-severe hail, but potential for severe
hail is too low to mention at this time. Made minimal changes to
the risk areas, with the slight risk generally for the
northwestern third of the area in closer proximity to the front
and best instability. The WRF-ARW would suggest a small eastward
extension of the slight risk across our northern counties, but
remains an outlier at this time.

As we move into the evening hours, winds behind the front become
northwesterly, increasing convergence, and weak height falls begin
as the trough slowly sinks southeastward. This will probably allow
a more solid convective line to form along the front, but of
relatively weak intensity given the orientation parallel to the
low-level flow/0-3km shear vector. Will keep the severe threat
during this evening transition period, ending it after midnight
when low-level flow weakens/veers. Our forecast will reflect a
non-NAM consensus on timing. Overall rainfall amounts should
mainly be an inch or less, limiting flooding concerns beyond minor
flooding of poor drainage areas. Gradient winds will also be
breezy ahead of the front, but forecast gusts at this time remain
below wind advisory criteria.

Friday through Tuesday:

The surface front clears the southeast counties during the morning
hours on Friday. However, forcing associated with the upper-level
trough and the 850-700mb fronts continues with nearly saturated
850-700mb mean RH values. Thus models have trended wetter for
Friday morning for a band of light post-frontal rainfall, and PoPs
were increased. Rain chances will then end from northwest to
southeast late morning through afternoon, with cooler
temperatures. However, a weak southern stream wave moving along
the front could allow for some light rain to glance our far
southeastern counties Friday night. Temperatures fall into the mid
30s Friday night in our far northern counties, but gradient winds
should prevent frost formation.

A much quieter weather pattern will be in place this weekend and
the first half of next week. Split flow in the western CONUS and
troughing in the eastern CONUS results in confluent/subsident
upper-level flow, with rainfall associated with southern stream
waves suppressed to the Gulf and the Florida peninsula, and high
pressure in control of much of the central and eastern CONUS. The
tradeoff for the drier conditions will be cooler temperatures,
with highs in the 50s and 60s. The threat for a light freeze
across our far northern counties remains for Saturday night, and
will continue to mention in the HWO. Light to calm winds near a
surface ridge axis across the northern half of the area will
result in the potential for frost as well. Some frost/freeze
potential will continue through the rest of the period, but
confidence is low due to the timing of some moisture starved
fronts associated with clipper systems which will impact winds and
temperatures.

32/Davis

&&

.AVIATION...
00Z TAF Discussion.

All locations currently reporting VFR conditions with gusty winds.
No huge change in the forecast trend this period as showers enter
the forecast by morning north and west, then some thunderstorms in
the afternoon north. Held off mentioning thunder in the south
until beyond this period.

Strong storm system over the western plains was producing gusty
winds across a very large area, including Central Alabama. These
gusty winds will continue through the entire period. Winds just
above the surface increase also, into the 40 kt range. At this
time, it appears we will be just under any LLWS criteria but
close. Will monitor VAD winds and surface winds this evening for
possible inclusion at a later time.

Ceilings will gradually lower overnight and have all terminals
MVFR between 06-12z. These clouds hold on much of the morning.
Some locations will become VFR by afternoon and will monitor this
progression also. IFR ceilings will be close into eastern
Mississippi and will watch the trend as showers slowly approach.

75

&&

.FIRE WEATHER...

Dry conditions will persist through this evening, with increasing
showers in the west during the late night hours. Better rain
chances will exist on Thursday and Friday as a storm system works
its way through Central Alabama. A few strong to severe storms
are possible on Thursday afternoon and evening especially west of
Interstate 59. Winds will be gusty now through Thursday evening.
However, with high relative humidity and saturated soil
conditions, there are no fire weather concerns expected at this
time. Dry conditions are expected for the weekend on through the
beginning of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     60  72  54  61  37 /  30  70  90  50   0
Anniston    60  73  56  62  38 /  20  50  90  70   0
Birmingham  64  74  54  62  39 /  30  70  90  50   0
Tuscaloosa  66  77  52  62  40 /  40  80  90  40   0
Calera      63  75  55  62  39 /  30  60  90  60  10
Auburn      60  74  61  64  42 /  10  30  70  60  20
Montgomery  64  79  60  65  44 /  10  40  80  70  20
Troy        62  77  63  67  44 /  10  20  60  60  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 13, 4:21 AM CDT, 17 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
421 AM CDT Wed Mar 13 2019

ALZ011>015-017>050-141230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
421 AM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe storms are possible on Thursday across northwest portions of
Central Alabama, along and northwest of a line from Selma to Clanton
to Anniston to Centre. Brief tornadoes and damaging winds will be
possible between 1 PM and midnight.

Temperatures are expected to drop into the low 30s in far northern
counties on Sunday morning, and some isolated locations could drop
below freezing.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Thursday.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 1:21 PM CDTSevere Thunderstorm WarningBMXLamar, Marion54 min
Mar 14, 2:23 PM CDTSevere Thunderstorm WarningBMXLamar, Pickens52 min
Mar 14, 2:41 PM CDTSevere Thunderstorm WarningBMXFayette64 min
Mar 14, 2:59 PM CDTSevere Thunderstorm WarningBMXLamar, Pickens24 min
Mar 14, 3:37 PM CDTSevere Thunderstorm WarningBMXWalker53 min
Mar 14, 3:46 PM CDTSevere Thunderstorm WarningBMXFayette, Pickens, Tuscaloosa44 min
Mar 14, 4:18 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, Walker42 min
Mar 14, 4:24 PM CDTSevere Thunderstorm WarningBMXWalker39 min
Mar 14, 4:33 PM CDTSevere Thunderstorm WarningBMXTuscaloosa57 min
Mar 14, 4:42 PM CDTSevere Thunderstorm WarningBMXGreene, Sumter52 min
Mar 14, 4:51 PM CDTSevere Thunderstorm WarningBMXJefferson39 min
Mar 14, 4:53 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah, St. Clair82 min
Mar 14, 4:58 PM CDTTornado WarningBMXBlount32 min
Mar 14, 5:13 PM CDTTornado WarningBMXEtowah, St. Clair28 min
Mar 14, 5:17 PM CDTSevere Thunderstorm WarningBMXHale58 min
Mar 14, 5:24 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair66 min
Mar 14, 5:39 PM CDTSpecial Weather StatementBMXWinston36 min
Mar 14, 5:56 PM CDTTornado WarningBMXSt. Clair34 min
Mar 14, 6:00 PM CDTAreal Flood AdvisoryBMXBlount, Etowah, Jefferson, Walker2 hr
Mar 14, 6:04 PM CDTSevere Thunderstorm WarningBMXBibb, Perry56 min
Mar 14, 6:07 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah68 min
Mar 14, 6:13 PM CDTTornado WarningBMXBibb, Perry47 min
Mar 14, 6:17 PM CDTTornado WarningBMXCalhoun38 min
Mar 14, 6:50 PM CDTSevere Thunderstorm WarningBMXCleburne29 min
Mar 14, 6:50 PM CDTTornado Warning Tornado observedBMXBibb, Chilton40 min

Nearby

Wind Advisories in Alabama, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.